Montana, 2013

Hail in Montana, June 24, 2013

June 24, 2013 · NWS BYZ · 2 events in 1 county or zone

A severe thunderstorm producing quarter size hail moved across Big Horn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing quarter size hail moved across Big Horn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 2:23 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 24, 2:23 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT MON JUN 24 2013

.SHORT TERM...VALID FOR TUE AND WED...

SHORTWAVE MOVING ACROSS WYOMING APPEARS TO BE SLOWLY FILLING THIS
AFTERNOON...WITH THE BETTER FORCING PUSHING ACROSS EASTERN WYOMING
AND INTO SOUTH DAKOTA. HOWEVER...STILL ENOUGH FORCING COMING
ACROSS WESTERN AND CENTRAL ZONES TO DEVELOP SOME SCATTERED SHOWERS
AND THUNDERSTORMS SO FAR THIS AFTERNOON. MOST UNSTABLE AND MOIST
ENVIRONMENT REMAINS FROM FORSYTH EAST TO BAKER AND EKALAKA...WHERE
DEW POINTS ARE IN THE LOW 60S THIS AFTERNOON. THE ATMOSPHERE IS
PRIMED FOR STRONG STORMS THERE...WITH MLCAPE VALUES ALREADY 2500
TO 3000 J/KG. HOWEVER...LACK OF ANY SIGNIFICANT FORCING AND SOME
WEAK CAPPING CONTINUE TO PRECLUDE ANY STORM DEVELOPMENT. THE
SHORTWAVE OVER WYOMING DOES NOT APPEAR TO BE THE SOLUTION FOR
AIDING STORM DEVELOPMENT IN OUR SOUTHEAST AS THE BETTER FORCING
APPEARS AS THOUGH IT WILL REMAIN SOUTH IN NORTHEAST WYOMING.
HOWEVER...SEEMS POSSIBLE FOR SOME OF THE STORMS TO CLIP SOUTHEAST
CARTER COUNTY THIS EVENING...WHICH IS SUPPORTED BY THE HRRR. STILL
CANNOT RULE OUT AN ISOLATED STORM DEVELOPING ACROSS THE EAST FROM
SMALL SCALE INTERACTIONS. FOR AREAS FROM SHERIDAN TO BILLINGS AND
WEST...SHOWERS AND THUNDERSTORMS SHOULD REMAIN WEAKER WHERE THE
AIRMASS IS NOT NEARLY AS UNSTABLE. HOWEVER SOME OF THE STRONGER
CELLS COULD STILL PRODUCE SOME SMALL HAIL AND GUSTY WINDS.

THE STRONGER WAVE REMAINS BACK OVER IDAHO AND UTAH THIS AFTERNOON
AND MODELS BRING MORE SIGNIFICANT FORCING ACROSS THE FORECAST
AREA OVERNIGHT. THUS HAVE INCREASED POPS BASED ON THE 12Z NAM AND
15Z SREF AND CURRENT SATELLITE TRENDS TO OUR WEST. THESE MODELS
SEEM TO BE DOING A BETTER JOB OF HANDLING THE LOW-LEVEL MOISTURE
THIS AFTERNOON THAN THE GFS AND THUS EXPECT THEIR MORE AGGRESSIVE
PRECIPITATION SOLUTIONS OVERNIGHT ARE WARRANTED GIVEN THE STRONG
QG FORCING. SUBSIDENCE MOVES IN BEHIND THE WAVE TUESDAY MORNING
AND THUS HAVE REMOVED POPS FOR MUCH OF THE AREA ON TUESDAY
MORNING. ANOTHER WEAK DISTURBANCE MOVES INTO THE MOUNTAINS BY
TUESDAY AFTERNOON...AND THUS KEPT SLIGHT CHANCE TYPE POPS IN
WESTERN ZONES FOR THROUGH THE EVENING.

HEIGHTS START TO BUILD OVER THE WESTERN CONUS ON WEDNESDAY AND
THIS ENDS OUR PRECIPITATION CHANCES ACROSS THE FORECAST AREA.
TEMPERATURES WILL ALSO BE ON THE INCREASE AS 700 MB TEMPERATURES
RISE TO +5C IN THE EAST AND +11C IN THE WEST. TEMPERATURES SHOULD
RUN ABOUT 5 TO 8 DEGREES F ABOVE SEASONAL NORMALS. CHURCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

STRONG RIDGE BUILDS THROUGH THE EXTENDED PERIOD BUT BY FRIDAY
PATTERN SUPPORTS EASTERLY LOW LEVEL FLOW SO EVEN THOUGH UPPER
LEVEL AIR WILL BE WARMING OUR TEMPERATURES WILL NOT REALIZE THIS
POTENTIAL. AIRMASS STABILIZES AND BECOMES CAPPED UNTIL SUNDAY WHEN
RIDGE AXIS BEGINS TO WEAKEN AND MORE MOISTURE TRAVELS THROUGH IT.
FIRST CHANCE OF THUNDER ACTUALLY OCCURS ALONG THE FOOTHILLS AND
MOUNTAINS OVER SOUTHWEST MONTANA SATURDAY NIGHT AND BY SUNDAY ITS
A BETTER CHANCE ACROSS THE AREA. RIDGE REASSERTS ITSELF BY MONDAY
CAPPING THE AIRMASS ONCE MORE.

TEMPERATURES WILL BE ABOVE NORMAL BE IN THE 85 TO 90 RANGE FOR
MOST OF THE PERIOD. BORSUM
&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS
AFTERNOON AND EVENING. LOCAL MVFR TO IFR CONDITIONS IN HEAVY RAIN
IS POSSIBLE...ESPECIALLY IN OUR EAST NEAR KMLS AND KBHK. STORMS
WILL CONTAIN STRONG WIND GUSTS OVER WESTERN AND CENTRAL ZONES WITH
GUSTS TO 45KTS POSSIBLE FROM KBIL TO KLVM. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 062/084 058/087 060/088 059/092 060/090 060/090 060/091
    31/B    11/B    10/U    00/U    01/U    22/T    21/U
LVM 053/080 052/083 051/084 052/090 052/086 053/086 051/087
    32/T    21/B    10/U    00/U    12/T    22/T    21/U
HDN 060/086 056/089 060/090 059/093 060/093 059/092 059/093
    31/B    11/B    10/U    00/U    01/U    22/T    21/U
MLS 062/085 058/088 060/087 060/091 060/089 061/089 061/090
    32/T    11/B    10/U    00/U    12/T    22/T    21/U
4BQ 059/087 056/090 058/090 058/090 059/090 059/090 057/090
    32/T    11/U    10/U    00/U    11/U    22/T    21/U
BHK 060/083 055/085 058/084 057/085 059/085 060/084 058/085
    32/T    11/U    10/U    00/U    12/T    22/T    21/U
SHR 059/084 054/087 055/087 053/089 054/089 054/090 054/090
    21/B    11/B    10/U    01/U    11/B    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 24, 2:33 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT MON JUN 24 2013

MTZ028>042-056>058-063>068-WYZ098-099-252145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
333 PM MDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING...ISOLATED TO
SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED DURING THE
AFTERNOON AND EVENING.

IN SOUTHEAST MONTANA...THERE IS A THREAT OF SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS FROM LATE THIS AFTERNOON INTO
THIS EVENING. IT REMAINS UNCERTAIN WHETHER OR NOT STORMS WILL BE
ABLE TO FORM OVER SOUTHEAST MONTANA OR MOVE INTO THE AREA OUT OF
THE WEST...BUT IF ANY STORMS DO...WARM AND HUMID CONDITIONS WILL
BE FAVORABLE FOR THEM TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:16 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MDT MON JUN 24 2013

MTC107-242200-
WHEATLAND MT-
316 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHEATLAND COUNTY UNTIL
400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HARLOWTON...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON...JUDITH GAP AND TWODOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4669 10962 4657 10946 4624 11005 4637 11023
      4670 10982
TIME...MOT...LOC 2110Z 226DEG 28KT 4637 11007

RICHMOND
Special weather statement, Jun 24, 2:28 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT MON JUN 24 2013

MTC095-097-242200-
STILLWATER MT-SWEET GRASS MT-
328 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND CENTRAL
SWEET GRASS COUNTIES UNTIL 400 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF BIG TIMBER...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REED POINT.

LAT...LON 4551 10985 4567 10994 4584 10950 4559 10936
TIME...MOT...LOC 2124Z 249DEG 22KT 4563 10977

BORSUM
Local storm report, Jun 24, 2:37 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             7 S TWODOT              46.32N 110.10W
06/24/2013  E0.88 INCH       WHEATLAND          MT   TRAINED SPOTTER

            HEAVY RAIN OF 0.25 INCHES IN 5 MINUTES ALONG WITH PEA TO
            NICKEL SIZED HAIL.

&&

CHURCH
Special weather statement, Jun 24, 2:45 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT MON JUN 24 2013

MTC003-242215-
BIG HORN MT-
345 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 415
PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 9 MILES NORTHEAST OF FORT SMITH...OR 22 MILES
SOUTH OF HARDIN...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY...ST. XAVIER AND GARRYOWEN.

LAT...LON 4526 10765 4544 10800 4583 10777 4562 10726
TIME...MOT...LOC 2143Z 199DEG 30KT 4543 10778

BORSUM
Special weather statement, Jun 24, 3:21 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT MON JUN 24 2013

MTC003-103-242245-
BIG HORN MT-TREASURE MT-
421 PM MDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTH
CENTRAL TREASURE COUNTIES UNTIL 445 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDIN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDIN.

LAT...LON 4555 10756 4563 10779 4603 10757 4591 10722
TIME...MOT...LOC 2220Z 206DEG 31KT 4566 10763

BORSUM

The radar

The Billings radar (KBLX), 78 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Horn

When
June 24, 3:41 PM MST
Where
Big Horn County, 0.84 mi NW of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -107.610

Hail, Big Horn

When
June 24, 3:50 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
1 in hail
Reported by
County Official
Coordinates
45.730, -107.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463905, 453397.